MAUDE Adverse Event Report: DEPUY SPINE INC KERRISON APPROXIMATOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

DEPUY SPINE INC KERRISON APPROXIMATOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 274655100
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/26/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a posterior spinal fusion surgery on (b)(6) 2022, a small piece at the tip of the rod approximator broke off as the surgeon was trying to reduce a 3.5mm ti rod at l1-2.All fragments were removed from the patient.While attempting to remove a pedicle screw in the thoracic spine, the t20 screwdriver shaft stripped.Both instruments were removed from the field and sent to decon to be cleaned and sanitized.The case was a thoracolumbar revision, removing screws at certain levels and extending up.The procedure was successfully completed with no delay.There were no patient consequences.This report is for a kerrison approximator.This is report 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H3, h6: the product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that the tip of the kerrison approximator has broken.A dimensional inspection for the kerrison approximator was unable to be performed due to a post manufacturing damage.Complaint relevant dimensions cannot be taken.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces as mentioned in the event description.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition of the kerrison approximator would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
KERRISON APPROXIMATOR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
Manufacturer Contact
kara ditty-bovard
325 paramount drive
raynham, MA 02767
6103142063
MDR Report Key13599039
Report Number1526439-2022-00285
Device Sequence Number1969451
Product Code LXH
UDI-Device Identifier10705034193175
UDI-Public(01)10705034193175
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number274655100
Device Catalogue Number274655100
Device Lot Number1105DC
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/27/2022
Supplement Date Received by Manufacturer03/14/2022
Initial Report FDA Received Date02/25/2022
Supplement Report FDA Received Date03/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
T20 SCREWDRIVER SHAFT.; UNK - SCREWS: PEDICLE.; UNKNOWN RODS.
Patient SexUnknown